Iowa, 2003

Hail and Damaging Winds in Iowa, July 5, 2003

July 5, 2003 · NWS DVN · 29 events in 11 counties and zones

A MCS thunderstorm complex bowed out and raced across Eastern Iowa and Northwest Illinois in the pre dawn hours. Due to high freezing levels, hail was minimal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
$146,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A MCS thunderstorm complex bowed out and raced across Eastern Iowa and Northwest Illinois in the pre dawn hours. Due to high freezing levels, hail was minimal. Along the Highway 20 corridor in Northeast Iowa and Northwest Illinois winds were estimated at 60 to 70 knots in places (70-80 mph). The cities of Dubuque, Iowa and Freeport, Illinois were particularly hard hit with many trees downed or uprooted. In Stephenson County Illinois, a well defined path of straight line winds was noted from 5 miles West of Freeport, across the northern part of the city, and east to the Stephenson/Winnebago county line. On the US 20 bypass around Freeport at Jct IL 75 five (5) 90 foot high voltage power poles were downed. One injury was reported on a campground southeast of Pearl City in Stephenson county were a tree limb fell on a tent. About 2 hours after the storms passed, a machine shed caught fire 4 to 5 miles north of Andrew, Iowa due to downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 4, 3:40 PM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 3:40 PM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 PM CDT FRI JUL 4 2003

COMPLICATED FORECAST FORTHCOMING ESPECIALLY IN THE NEAR TERM WITH
REGARDS TO CONVECTION COVERAGE AND INTENSITY.
BASICALLY JUST WAITING FOR A MATCH TO IGNITE THE POWDERKEG.
EXTREME INSTABILITY FOUND ATTIM ACROSS THE SOUTH IN ADVANCE OF OUTFLOW
BOUNDARY...WITH CAPES AOA 4000 J/KG AND LI/S NEAR -12.
CAP PER 18Z KILX SOUNDING KEEPING A LID ON THINGS ATTIM...BUT THINGS
APPEAR TO BE CHANGING OUT TO OUR WEST AS SHORTWAVE AND
RIGHT ENTRANCE OF JET INCREASE UPWARD VERTICAL MOTION WITH NOTED
INCREASE IN MID LEVEL RETURNS OVER PORTIONS OF NEBRASKA AND
NORTHWEST IOWA. THIS LIFT COUPLED WITH AN INCREASING LOW LEVEL JET
WILL LIKELY IGNITE CONVECTION THIS EVENING ALONG AND JUST
NORTH OF THE CONVECTIVE OUTFLOW BOUNDARY...WITH THE GENESIS REGION
POSSIBLY IN SOUTHERN NEBRASKA/NORTHERN KANSAS/SOUTHWEST IOWA AND
NORTHWEST MISSOURI. EXTREME HEAT AND INSTABILITY WOULD FEED THIS CONVECTION
WHICH WOULD LIKELY RESULT IN ANOTHER DAMAGING DERECHO OR LINEAR MCS
WITH SEVERE WINDS OF 60 TO 90 MPH. GREATEST THREAT AREA WOULD BE
SOUTH OF HIGHWAY 30...WITH THE THREAT INCREASING HEADING SOUTH.
INTENSE RAINFALL RATES EXPECTED WITH TROPICAL ATMOSPHERE...THOUGH
IF CONVECTION DEVELOPS COLD POOL AND ACCELERATES THEN
RAINFALL AMOUNTS AND THREAT FOR FLASH FLOODING WOULD BE LESSENED.
WET BULB ZERO/S ARE QUITE HIGH...SO HAIL THREAT MINIMAL THOUGH NOT
OUT OF QUESTION DUE TO EXTREME INSTABILITY. MAX HAIL SIZE AROUND 1
INCH. NEXT AREA OF CONCERN IS WITH ELEVATED CONVECTION OVER
NORTHWEST IOWA AND NORTHEAST NEBRASKA. INSTABILITY IS NOT AS EXTREME
IN THE NORTHERN PORTION OF THE CWA WITH CAPES BETWEEN
1000-1500 J/KG AND LI/S OF -2 TO -6. CORFIDI VECTORS TAKE THIS
ACTIVITY EASTWARD ACROSS THE NORTH THIS EVENING.
NOT TO EXCITED ABOUT SEVERE POTENTIAL WITH THIS CONVECTION AS AIRMASS
SOMEWHAT STABALIZED ACROSS THE NORTH FROM EARLY MORNING DERECHO...
ALTHOUGH SOME RECOVERY IS UNDERWAY WITH LLVL WINDS BECOMING
SOUTHERLY. WILL KEEP SEVERE MENTION UP NORTH FROM PREVIOUS SHIFT...THOUGH
NOT TOO CONFIDENT AND CAN REMOVE MENTION IN THE NEXT FEW HOURS.

ON SATURDAY...EXPECT CONVECTION TO BE MOVING OUT DURING THE MORNING.
BANKING ON DEBRIS CLOUDS TO LIMIT DESTABILIZATION.
EVEN IF DEBRIS CLOUDS EXIT SOONER ALLOWING FOR MORE INSTABILITY...THERE
IS NOT MUCH FOCUS FOR ADDITIONAL DEVELOPMENT OTHER THAN
OUTFLOWS...THOUGH CAPPING INVERSION COULD SUPPRESS DEVELOPMENT ALONG
THESE. THEREFORE...HAVE TRIMMED BACK POPS IN THE AFTERNOON.

ANOTHER MESOSCALE CONVECTIVE COMPLEX LOOKS LIKELY FOR THE AREA
SATURDAY NIGHT WITH MODELS SHOWING ANOTHER SHORTWAVE...COUPLED WITH
LLJ AND BOUNDARY LIFTING NORTH INTO THE COUNTY WARNING AREA.
HAVE BUMPED UP POPS INTO THE LIKELY CATEGORY. HEAVY RAIN AND WIND
AGAIN THE MAIN THREATS.

EXPECT CONVECTION TO BE LIFTING OUT AGAIN SUNDAY MORNING...WITH
THE AFTERNOON QUIET AT ATMOSPHERE BEGINS TO RELOAD.
AT THIS TIME...KEPT POPS OUT SUNDAY NIGHT WITH BOUNDARY LIFTING INTO
THE FAR NORTH COULD SEE THREAT OF COMPLEX HIGHWAY 30 AND TO
THE NORTH. HOWEVER...TRIED TO PUT SOME DRY HOURS IN A SOMEWHAT WORDY
FORECAST WITH RAIN CHANCES NEXT 4-5 DAYS. MID CREW WILL WANT
TO GIVE THIS ANOTHER LOOK.

MONDAY...SHORTWAVE ENERGY PROGGED ALONG THE US/CANADIAN BORDER WITH
BOUNDARY LIFTING NORTH OF THE AREA. NEXT FRONT ORGANIZES IN THE
PLAINS. KEPT CHANCE POPS...THOUGH FOCUS MAY END UP BEING WELL
TO OUR NORTH AND WEST ON MONDAY. NEXT SHOT OF PCPN MAY HOLD OFF UNTIL
LATE MONDAY NIGHT OR TUESDAY AS THE FRONT IN THE PLAINS MOVES
CLOSER.

EXTENDED (TUE-FRI)...
FRONTAL ZONE HANGS AROUND THROUGH MIDWEEK WARRANTING CHANCE POPS. MODELS
CONTINUE TO INDICATE WEST COAST TROUGH DIGGING RESULTING IN
DOWNSTREAM AMPLIFICATION OF UPPER RIDGE OVER NORTHERN ROCKIES WITH
NORTHWEST FLOW PREVAILING OVER REGION. THIS WILL AID IN
SUPPRESSING FRONTAL ZONE WELL TO OUR SOUTH DURING THE LATTER HALF OF THE
EXTENDED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

05
Hazardous weather outlook, Jul 4, 3:00 PM CST, 9 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT AND SATURDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF IOWA...NORTHERN AND
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI TONIGHT. A THUNDERSTORM
COMPLEX IS EXPECTED TO DEVELOP ACROSS CENTRAL AND WESTERN IOWA THIS
EVENING...AS THIS COMPLEX MOVES EAST...THE THUNDERSTORMS WILL LIKELY
MERGE INTO A SQUALL LINE...PRODUCING DAMAGING WINDS AND POSSIBLY
LARGE HAIL.  DUE TO THE HIGHLY UNSTABLE AIR MASS OVER THE
REGION...WIND GUSTS UP TO 80 MPH ARE POSSIBLE IN THE STRONGEST
STORMS.  THE AREA WITH THE GREATEST THREAT OF SEEING SEVERE WEATHER
IS GENERALLY SOUTH OF HIGHWAY 20...WITH LOWER CHANCES FOUND ACROSS
NORTHEAST IOWA AND EXTREME NORTHERN ILLINOIS. ALONG WITH THE THREAT
OF DAMAGING WINDS...THESE STORMS WILL PRODUCE INTENSE RAINFALL RATES
WHICH MAY LEAD TO URBAN AND LOW LAND FLOODING. THOSE WITH OUTDOOR
HOLIDAY INTERESTS SHOULD PAY CLOSE ATTENTION TO THE FORECAST AND ANY
WATCHES OR WARNINGS TONIGHT AND SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP SATURDAY
EVENING...AND AFFECT THE REGION SATURDAY NIGHT. SEVERE WEATHER WILL
BE POSSIBLE WITH THESE STORMS...WITH DAMAGING WINDS THE MAIN THREAT.

ON SUNDAY THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS
EACH DAY. THE RAIN EXPECTED THIS WEEKEND AND INTO NEXT WEEK WILL
BRING GENERAL RISES ON AREA RIVERS. THE AMOUNT OF RISE IS HIGHLY
DEPENDENT ON THE AMOUNT OF RAIN AND WHERE IT FALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT...ESPECIALLY SOUTH OF HIGHWAY
20. SPOTTER ACTIVATION IS AGAIN POSSIBLE SATURDAY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

ERVIN

The radar

The Quad Cities radar (KDVN), 53 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 6 hail, 1 heavy rain. Local standard time, as filed.

Hail, Jackson

When
July 5, 12:00 AM CST
Where
Jackson County, 4 mi W of Maquoketa
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.067, -90.767

Thunderstorm Wind, Buchanan

When
July 5, 12:25 AM CST
Where
Buchanan County, Fairbank
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.633, -92.050

Also reported by law enforcement

Thunderstorm Wind, Benton

When
July 5, 12:30 AM CST
Where
Benton County, Mt Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.250, -92.100

Thunderstorm Wind, Benton

When
July 5, 12:32 AM CST
Where
Benton County, Vinton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -92.033

Large trees down

Thunderstorm Wind, Benton

When
July 5, 12:32 AM CST
Where
Benton County, Mt Auburn
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -92.100

Thunderstorm Wind, Iowa

When
July 5, 12:38 AM CST
Where
Iowa County, Ladora
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.750, -92.183

Thunderstorm Wind, Benton

When
July 5, 12:40 AM CST
Where
Benton County, Vinton Meml Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$50,000
Crop damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.217, -92.017

KVTI AWOS

Thunderstorm Wind, Benton

When
July 5, 12:44 AM CST
Where
Benton County, Vinton
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -92.033

Thunderstorm Wind, Buchanan

When
July 5, 12:48 AM CST
Where
Buchanan County, Independence
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.467, -91.883

Thunderstorm Wind, Buchanan

When
July 5, 12:50 AM CST
Where
Buchanan County, 5 mi ENE of Hazleton
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.650, -91.800

In Stanley, Iowa

Thunderstorm Wind, Linn

When
July 5, 12:50 AM CST to 12:53 AM CST
Where
Linn County, Cedar Rapids
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
42.000, -91.650

5 inch limbs and power lines down

Thunderstorm Wind, Benton

When
July 5, 12:53 AM CST
Where
Benton County, Atkins
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Crop damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
41.983, -91.867

2 to 3 inch limbs down

Thunderstorm Wind, Johnson

When
July 5, 1:00 AM CST
Where
Johnson County, Oxford
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -91.833

Thunderstorm Wind, Johnson

When
July 5, 1:05 AM CST to 1:07 AM CST
Where
Johnson County, Solon
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -91.500

Power lines down Solon to North Liberty

Hail, Linn

When
July 5, 1:15 AM CST to 1:25 AM CST
Where
Linn County, Springville
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -91.450

Springville to county line

Hail, Jones

When
July 5, 1:20 AM CST
Where
Jones County, 7 mi W of Monticello
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -91.333

Thunderstorm Wind, Delaware

When
July 5, 1:23 AM CST
Where
Delaware County, Hopkinton
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.350, -91.250

Phone & power lines down

Thunderstorm Wind, Jones

When
July 5, 1:30 AM CST
Where
Jones County, Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -91.200

2 to 3 inch limbs down

Hail, Jones

When
July 5, 1:40 AM CST
Where
Jones County, 2 mi S of Wyoming
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.033, -91.000

Thunderstorm Wind, Jones

When
July 5, 1:40 AM CST
Where
Jones County, Wyoming
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -91.000

Thunderstorm Wind, Dubuque

When
July 5, 1:42 AM CST
Where
Dubuque County, 3 mi E of Epworth
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.450, -90.867

Tree down blocking Old Highway Rd

Hail, Jackson

When
July 5, 1:50 AM CST
Where
Jackson County, 4 mi W of Maquoketa
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.067, -90.767

Thunderstorm Wind, Dubuque

When
July 5, 1:54 AM CST to 2:07 AM CST
Where
Dubuque County, Dubuque
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.500, -90.667

Numerous trees down

Hail, Jackson

When
July 5, 1:55 AM CST
Where
Jackson County, Maquoketa
Measured
0.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -90.683

Thunderstorm Wind, Jackson

When
July 5, 1:57 AM CST
Where
Jackson County, Andrew
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.150, -90.600

Limbs & power lines down

Thunderstorm Wind, Jackson

When
July 5, 2:10 AM CST
Where
Jackson County, Green Is
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.150, -90.333

Limbs & power lines down

Heavy Rain, Dubuque

When
July 5, 2:20 AM CST to 2:50 AM CST
Where
Dubuque County, Dubuque
Measured
2
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Street flooding

Thunderstorm Wind, Scott

When
July 5, 2:23 AM CST
Where
Scott County, Parkview
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.700, -90.583

6 inch limb down

Thunderstorm Wind, Clinton

When
July 5, 2:33 AM CST
Where
Clinton County, Camanche
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -90.350

Power lines down

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377798, 5377799, 5377800, 5377801, 5377802, 5377803, 5377875, 5377876, 5377877, 5377878, 5377879, 5377880, 5377881, 5377882, 5377883, 5377884, 5377885, 5377886, 5377887, 5377888, 5377889, 5377890, 5377891, 5377892, 5377893, 5377894, 5377895, 5377896, 5377897.